Texas, 2023

Flash Flood in Texas, August 23, 2023

August 23, 2023 · NWS MAF · 1 event in 1 county or zone

Training thunderstorms associated with the remnants of tropical storm Harold resulted in flash flooding in the complex terrain south of Fort Stockton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Training thunderstorms associated with the remnants of tropical storm Harold resulted in flash flooding in the complex terrain south of Fort Stockton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 23, 4:50 AM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 23, 4:50 AM CST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
550 AM CDT Wed Aug 23 2023

...New AVIATION...

.SHORT TERM...
(Today through Thursday afternoon)
Issued at 348 AM CDT Wed Aug 23 2023

What a mess.  WV imagery shows remnants of T.S. Harry just entering
the lower Trans Pecos at 07Z.  KDFX radar shows the radar has
flipped to a bias of 1.37 as tropical air has moved through the
region.  Ground truth over the past 3 hours shows 1.23" of rainfall
at DYNT2, but only minor response at the gage there.  Fortunately,
rainfall reports so far are low/slow enough to alleviate flash
flooding concerns.  However, satellite soundings continue increasing
pwats, w/NAM12 forecast soundings off the climatological chart w/a
pwats of 1.92" at 21Z later today.  Thus the flood watch will remain
in effect, and we'll let the next shift assess extending it if
warranted as the day progresses.  Attm, the expiration time of 00Z
Thursday looks sufficient.

Otherwise, remnants of Harry will quickly move northwest today,
arriving at the junction of AZ/NM/Mexico around 00Z Thursday.  Winds
could briefly reach advisory criteria at some of the higher
elevations down south, and may gust to near 60 mph later today in
the Texas Guadalupes/Delawares.  Track trends/forecast keep highest
QPF of an inch or more between the Rio Grande and Pecos, closer to
the Rio Grande, through 00Z Friday.

The upshot of this, besides beneficial rains in Not Midland, will be
below-normal highs today everywhere but the northeast Permian
Basin/Western Low Rolling Plains.  Thursday, most areas west of the
Pecos will remain below normal, and only up to ~ 10F above normal
east of the river as the upper ridge develops south into Arkansas.

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 348 AM CDT Wed Aug 23 2023

By 00z Friday, the center of the ridge is found over the Red River
valley, and continues to gradually slide westward into early next
week, setting up just west of the Four Corners by Mon/Tues. With the
ridge displaced to our west, this allows a trough to dip down out of
the northern Plains. This may send a backdoor front into the area
but there remains a fair amount of uncertainty into how far south
and west it will be able to push. It'l likely depend on the track of
the trough and how aggressively it can dig south, but we're still
5-6 days out from this, so only time will tell.

In the meantime, as the ridge makes its westward trek for the end
of the week, 850mb temperatures look to stay around 28/29 C
suggesting Midland may just escape the triple digits for the
weekend. Still, temperatures will be above average topping out in
the upper 90s and lower 100s for most with 80s found in the higher
terrain for Friday through Monday. A cool down may come for
Tues/Wed with the front, but we shall see how things trend over
the next few days. Precipitation wise, the passing ridge
suppresses most precipitation outside a few diurnally driven
storms over the mountains on Friday and Saturday. NBM is
continuing to slap widespread low to medium PoPs on Sunday,
Monday, and Tuesday due to the uncertainty in the front. Other
than limiting the maximum PoPs some, I have left these PoPs alone
and we'll just have to wait and see how the trends shape out
regarding the upper trough and front. Basically we've reached the
"I'll believe it when I see it" camp when it comes to rain chances
for the Permian Basin in the extended...

-Munyan

&&

.AVIATION...
(12Z TAFS)
Issued at 546 AM CDT Wed Aug 23 2023

With remnants of T.S. Harry moving through the region, expect cigs MVFR
at times KFST, KPEQ, and KCNM. SHRA is occurring or looks likely
KFST/KPEQ/KCNM, but will be inserted other terminals as warranted.
Otherwise, gusty E-SE flow can be expected through 00Z sundown,
with decreasing winds and improving cigs overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               95  72  98  72 /  30  10   0   0
Carlsbad                 86  69  91  67 /  80  50  30  10
Dryden                   87  73  93  70 /  70  20  10   0
Fort Stockton            87  70  93  68 /  70  20  10   0
Guadalupe Pass           76  66  83  67 /  90  50  30  10
Hobbs                    88  68  91  65 /  50  40  10   0
Marfa                    79  62  86  58 /  90  20  30   0
Midland Intl Airport     90  71  96  71 /  50  20  10   0
Odessa                   89  73  95  72 /  60  20  10   0
Wink                     89  72  96  69 /  70  30  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch through this evening for Central Brewster County-
     Chinati Mountains-Chisos Basin-Davis Mountains-Davis
     Mountains Foothills-Eastern Culberson County-Guadalupe and
     Delaware Mountains-Lower Brewster County-Marfa Plateau-
     Pecos-Presidio Valley-Reeves County Plains-Terrell-Van Horn
     and Highway 54 Corridor.

     High Wind Warning until 7 PM CDT /6 PM MDT/ this evening for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

     Wind Advisory until 7 PM CDT this evening for Central Brewster
     County-Chinati Mountains-Chisos Basin-Davis Mountains.

NM...None.
&&

SHORT TERM...44
LONG TERM....16
AVIATION...44
Hazardous weather outlook, Aug 23, 3:02 AM CST, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
402 AM CDT Wed Aug 23 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-240915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
402 AM CDT Wed Aug 23 2023 /302 AM MDT Wed Aug 23 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

Locally heavy rain and flash flooding are possible this morning and
early afternoon along and south of I-10, particularly across the
Davis Mountains and Big Bend area. A Flood Watch remain is in
effect through this evening.

Windy conditions are expected today due to the remnants of TS Harry
moving through, primarily across the high terrain west of the Pecos.
A Wind Advisory is in effect for the Davis/Chinati Mountains and
Upper Brewster County with a High Wind Warning for the Texas
Guadalupes/Delawares.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Pecos

When
August 23, 8:00 AM CST to 8:30 AM CST
Where
Pecos County, 25 mi ESE of Belding to 15 mi SW of Belding
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
30.642, -102.631

Numerous low-water crossings flooded along US Highway 385 south of Fort Stockton.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117060.